Taking certain migraine medications in combination with antidepressants does not increase the risk of serotonin syndrome, according to a new study published in JAMA Neurology. In 2006, the FDA issued an advisory about triptan migraine drugs being associated with serotonin syndrome when combined with selective serotonin reuptake inhibitors (SSRIs) and selective norepinephrine reuptake inhibitors (SNRIs), which are both a common class of antidepressants. However, researchers are suggesting that the advisory should be reconsidered based on new findings.
Over the course of 14 years, researchers analyzed over 47,000 people who were prescribed triptan migraine drugs. Out of that demographic, 21% to 29% of people took antimigraine meds and antidepressants at the same time.
The results indicated that serotonin syndrome was rare in patients who took antimigraine drugs in combination with SSRIs and SNRIs. Serotonin syndrome was suspected in 17 patients. Only 2 patients were classified as having definite serotonin syndrome, while 5 patients were classified as having possible serotonin syndrome. Based on the new findings, the researchers believe that the 2006 FDA advisory is invalid.